If orgasm or ejaculation became more difficult after starting an antidepressant, the timing may be meaningful. It still does not prove that the medication is the only cause—and it is not a reason to stop treatment on your own.
The short answer
Antidepressants can affect sexual function. Possible changes include lower desire, difficulty becoming or staying aroused, erection difficulties, reduced sensation, and taking much longer to reach orgasm—or not reaching it at all.
Selective serotonin reuptake inhibitors, usually called SSRIs, are among the antidepressants more often associated with sexual side effects. Examples include sertraline, fluoxetine, paroxetine, citalopram, and escitalopram. Other antidepressant classes can also affect sexual function, and individual responses vary.
Do not stop suddenly
Do not skip doses, create a “drug holiday,” reduce your dose, or stop an antidepressant without guidance from the prescribing clinician. Sudden changes can cause withdrawal symptoms and may allow depression, anxiety, or another treated condition to return or worsen.
If you are having thoughts of harming yourself or feel unsafe, seek urgent help now. In the United States, call or text 988. If there is immediate danger, call emergency services.
Why antidepressants may affect orgasm
Sexual response depends on multiple systems: desire, attention, emotion, nerves, hormones, Blood Flow, sensation, and learned patterns of arousal. Antidepressants alter chemical signaling in the brain, and increased serotonin activity can inhibit parts of the sexual-response pathway for some people.
The mechanism is more complicated than “too much serotonin,” however. Different medicines affect different signaling systems, and the same drug can produce different effects from one person to another. Dose, treatment duration, other prescriptions, physical health, alcohol or substance use, relationship context, and stress may all matter.
Medication effect—or the condition being treated?
Depression and anxiety can themselves affect desire, attention, energy, confidence, and orgasm. That makes the timeline especially useful.
- Was sexual function different before treatment began?
- Did it change after starting the medication or changing the dose?
- Did mood improve while sexual function worsened?
- Does the difficulty happen in every setting or only in certain situations?
- Did another medicine, illness, or major stressor enter the picture?
These observations cannot diagnose the cause, but they give the prescriber better information than a simple “the medication ruined my sex life” conclusion.
Both things can be true: an antidepressant may be helping your mental health while also causing a sexual side effect that deserves attention. Raising the concern is not being ungrateful for treatment or unserious about Recovery.
What to discuss with your prescriber
The right response depends on the medicine, dose, reason for treatment, symptom stability, other health conditions, and your priorities. A clinician may consider several approaches, but none is appropriate for everyone.
Confirm the pattern
Your clinician may review when the change began, whether desire and erections also changed, how consistent the problem is, and whether another condition or medication could be contributing.
Consider time and symptom stability
Some side effects improve as the body adjusts; others persist. Waiting may be reasonable in some situations and unacceptable in others. That judgment should account for how distressing the symptom is and how well the medication is controlling the condition it treats.
Review dose or timing
A prescriber may decide that a dose or schedule change is appropriate. Do not attempt this independently: antidepressants differ in how long they remain in the body and how missed or altered doses affect withdrawal and symptom control.
Discuss switching medication
Some antidepressants tend to have fewer sexual side effects than others, but switching involves tradeoffs. A different medicine may not control symptoms as well, may introduce other side effects, and may require a carefully managed transition.
Ask about other clinician-managed options
Depending on the full situation, a clinician may consider addressing an additional sexual symptom, adjusting treatment, or adding another intervention. Evidence and suitability vary, and drug interactions or mental-health risks must be evaluated professionally.
A script for the appointment
“This medication appears to be helping with [the symptom being treated], but since [starting it/changing the dose], I’ve noticed [specific sexual change]. It happens [how often and in which situations], and it is affecting [my well-being/relationship/adherence]. Can we review possible causes and options without putting my mental-health progress at unnecessary risk?”
You can also ask:
- Could the medication or dose be contributing?
- Are there other prescriptions or health factors we should review?
- What are the risks and benefits of waiting, adjusting, or switching?
- If we change treatment, what withdrawal or symptom-return signs should I watch for?
- Would consultation with a urologist or qualified sexual-health therapist be useful?
What you can do without changing medication
You can document the pattern, reduce performance pressure, and talk with your partner without promising a quick fix. Broader intimacy, non-goal-oriented touch, adequate time, privacy, and clearer communication may make the experience less punishing—even when they do not remove the medication effect.
These steps should not be used to blame yourself or your relationship for a pharmacological side effect. They simply protect connection while the medical question is being addressed.
When to seek professional guidance
Contact the prescribing clinician when the side effect is persistent, distressing, affecting your relationship, or making you want to skip medication. Seek more urgent help if a medication change is followed by severe withdrawal symptoms, rapidly worsening depression or anxiety, suicidal thoughts, unusual agitation, or another serious reaction.
A primary-care clinician or psychiatric prescriber can review the medication plan. A urologist may help when other sexual, urinary, neurological, or physical symptoms are present. A qualified therapist can support anxiety, communication, and relationship effects without treating the medication question as purely psychological.
The useful next step
You do not need to choose between mental health and sexual health in silence. Start with a specific description of what changed and when. Bring it to the person prescribing the medication, and make the decision together.
